Tornadoes · United States · Texas · 2004
F1 tornado, Dacosta, Texas, November 20, 2004
This F1 tornado ran 2.0 miles across Victoria County on November 20, 2004, touching down at 7:25 PM CST and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- November 20, 2004
- Touchdown
- 7:25 PM CST (01:25 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Victoria County
- Touchdown point
- 28.720, -96.920
- Lift-off point
- 28.720, -96.880
- Record number
- 666
What the Weather Service recorded
A significant heavy rainfall event occurred across Goliad and Victoria Counties on November 20-21, 2004. Up to 15 inches of rainfall was observed over northern Goliad County which resulted in Flash Flooding along Perdido, Coleto, and Spring Creeks. Flooding along the Garcitas Creek and Guadalupe River also resulted from this significant rainfall. Several high water rescues were performed as motorists attemped to cross flooded roadways. Strong thunderstorms erupted along a nearly stationary frontal boundary that extended across south Texas from near Cotulla to Three Rivers and Victoria Saturday evening (Nov 20). Moist, southerly winds off the Gulf of Mexico in the lower levels of the atmosphere fueled the storms along the front. Meanwhile, in the middle to upper level portions of the atmosphere, winds were nearly parallel to the frontal boundary out of the southwest. This combination caused thunderstorms to regenerate and train over the same areas Saturday evening through early afternoon on Sunday.In all, doppler radar estimated 10 to 15 inches of rain fell in an 18 hour period beginning Saturday afternoon across northern Goliad County from Charco east to Schroeder and near Coletto Creek Reservoir. This was confirmed by reliable rain gauge reports north of Goliad. In addition, rainfall totals across portions of northwest and central Victoria County reached 5 to 10 inches during this period. Emergency management in both counties reported widespread, major flooding problems with numerous road closers. Several motorists were rescued as they became stranded in rising water. County officials and a NWS Storm Survey reported that several homes were flooded and some bridges across northeast Goliad County were washed out by severe flood waters.This rainfall led to daily rainfall records on the 20th and 21st at the Victoria Regional Airport. The rainfall also pushed monthly rainfall totals over the all time November record and also pushed the 2004 yearly total over the all time yearly record.The following are observed totals from cooperative and volunteer NWS observers as well as the Victoria Regional ASOS during this episode, occuring from the late afternoon on Nov 20th through the morning of Nov 21st:Weesatche 3 mi S: 12.69"Victoria Regional ASOS: 9.32"Victoria Tanglewood Subdivision: 8.85"Inez 8 mi WNW: 5.81"Victoria Fire Dept: 6.75"Coleto Creek Reservoir: 4.08"Goliad: 1.19"
A NWS survey concluded an HP supercell produced a tornado in the Hidden Valley subdivision, just west of Docasta and approximately 6 miles southeast of Victoria. The tornado damaged several homes and destoyed two sheds. Debris from the subdivision was blown about one mile downwind.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the tornado touched down at Nov 20, 3:50 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Nov 20, 3:50 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 350 PM CST SAT NOV 20 2004 .SHORT TERM (TONIGHT AND SUNDAY)...WARM FRONT HAS GRADUALLY SHIFTED NORTH OF AREA AND NOW LIES FROM NEAR GALVESTON TO SOMEWHERE BETWEEN COTULLA AND UVALDE. SCATTERED SHOWERS PERSIST IN MOISTURE CONVERGENCE ASSOC W/ A TROUGH EXTENDING NEAR BEEVILLE TO KINGSVILLE LINE...POSSIBLY AIDED BY SOME WEAK MID-UPR ENERGY. EXPECT THIS ACTIVITY TO CONTINUE TO LIFT NORTHEAST AND WEAKEN AFTER SUNSET...ALTHOUGH COULD SEE A FEW SHOWERS MOVING ONSHORE LATER TONIGHT ACROSS NERN COASTAL BEND. WILL SHOW SCT POPS IN FAR NE TONIGHT W/ ISOLD/SLT CHC POPS ELSEWHERE. WILL SEE SOME LOW STRATUS AND FOG ESP INLAND LATE TONIGHT GIVEN MOIST LOW LEVELS AND DECOUPLING WINDS. CURRENT DEWPOINT READINGS AND EXPECTED CLOUD COVER SUGGEST LEANING ON THE WARM SIDE OF GUIDANCE FOR LOWS TONIGHT. ON SUNDAY BEST MOISTURE WILL SHIFT INTO NRN ZONES AND TOWARD S/CEN TEXAS NEAR THE SLOW MOVING WARM FRONT. ANY UPPER ENERGY IN THE SRN STREAM JET WILL MAINLY REMAIN NORTHERN/NWRN SECTIONS OR FURTHER NORTH INTO CEN TEXAS. STILL...MODELS SHOW MOIST SOMEWHAT UNSTABLE ATMOSPHERE WITH NO CAP SO SHOULD SEE SOME ISOLD TO SCT SHOWER ACTIVITY WITH SOME HEATING ON SUN. MODERATE ONSHORE FLOW WILL MEAN BEST MOISTURE CONVERGENCE WILL BE INLAND ONCE AGAIN AND WILL SHOW ISOLD POPS NEAR THE COAST INCREASING TO 30-40% INLAND/NORTH. TEMPS WILL BE WARMER ON SUN GIVEN DEEP SRLY FLOW AND WILL LEAN TOWARD COMPROMISE BETWEEN GUIDANCE NUMBERS. && .MARINE...EXPECT NOCTURNAL JET TO KICK WINDS TO AROUND SCA LEVELS FOR SEVERAL HOURS WERE WARMEST WATERS EXIST OFFSHORE...BUT THINK SCEC WILL SUFFICE NEARSHORE. WINDS WILL DIMINISH ON SUNDAY AND NOT EXPECTING ANY FLAGS ATTMM. && .LONG-TERM (SUNDAY NIGHT THROUGH SATURDAY)...WARM FRONT WILL CONTINUE TO RETREAT NORTHWARD SUNDAY NIGHT KEEPING MOST OF THE PRECIP TO THE NORTH WITH IT. WEAK EMBEDDED SHORTWAVES IN THE SW FLOW AND INCREASING ASCENT AHEAD OF STRONG UPPER LOW MOVING INTO THE SW MAY ALLOW FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHERN COUNTIES SUNDAY NIGHT AND MONDAY. BEST LOW LEVEL THETA-E RIDGING AND MOISTURE CONVERGENCE LOOKS LIKE IT WILL REMAIN OVER CENTRAL AND EASTERN TX THROUGH LATE MONDAY...SO WILL NOT GO ANY HIGHER THAN 30 POPS THROUGH THAT TIMEFRAME. UPPER LOW MOVES INTO THE SOUTHERN PLAINS OVERNIGHT MONDAY WITH RAPID SFC PRESSURE FALLS AND INCREASING SOUTHERLY WINDS OVER SOUTH TEXAS. STRONG FRONT WILL ADVANCE EASTWARD ACROSS THE STATE WITH SQUALL LINE EXPECTED TO DEVELOP DURING THE DAY TUESDAY. GFS/ECMWF CONTINUE TO KEEP THE BEST UPPER SUPPORT TO THE NORTH WITH LOW LEVEL FLOW VEERING AROUND TO THE SW AND KEEPING SOUTH TX A LITTLE MORE CAPPED...HOWEVER...CANADIAN HAS CONSISTENTLY BEEN A LITTLE FARTHER TO THE SOUTH AND A LITTLE LESS AGGRESSIVE WITH THE LOW LEVEL VEERING. FOR NOW WILL STAY A LITTLE MORE IN LINE WITH THE GFS AND ONLY HAVE 30-40 POPS OVER THE NORTHEAST AND WATERS FOR TUESDAY AS SOUTHERN EXTENT OF SQUALL LINE MAY CLIP THESE AREAS. MAY HAVE TO NUDGE POPS UP A BIT IF UPPER LOW TAKE A LITTLE MORE SOUTHERLY TRACK. STRONG COLD AIR ADVECTION PERSISTS THROUGH WEDNESDAY AFTERNOON WITH 1025MB HIGH EXPECTED TO BE SITUATED RIGHT OVER SOUTH TX WED NIGHT. COLDEST TEMPS OF THE SEASON EXPECTED THU MORNING WITH LOWS IN THE MID/UPPER 30S OVER THE NW AND NEAR 40 EAST. WARMUP TO NEAR NORMALS EXPECTED BY THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 71 82 71 81 70 / 20 20 20 20 20 VICTORIA 70 81 69 79 68 / 30 40 20 30 30 LAREDO 69 83 67 83 63 / 10 20 20 30 20 ALICE 70 84 69 81 68 / 20 30 20 20 20 ROCKPORT 72 81 73 81 70 / 30 20 20 20 20 COTULLA 68 81 67 79 61 / 20 40 30 30 30 && .CRP WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IS IN EFFECT FROM BAFFIN BAY TO MATAGORDA SHIP CHANNEL 20-60NM OFFSHORE. && MJG...SHORT-TERM 91/JD...LONG-TERM
Hazardous weather outlook, Nov 20, 7:00 AM CST, 12 hours 25 minutes before
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
In the hours before
Special weather statement, Nov 20, 5:11 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 511 PM CST SAT NOV 20 2004 TXZ233-210015- GOLIAD- 511 PM CST SAT NOV 20 2004 ...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY... AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF WEESATCHE...OR 6 MILES NORTH OF GOLIAD...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE NEAR... SCHROEDER BY 545 PM CST. SMALL HAIL...PEA SIZED HAIL IS EXPECTED WITH THIS STORM ALONG WITH VERY HEAVY DOWNPOURS OF UP TO 2 INCHES. GUSTY WINDS UP TO 40 MPH MAY ALSO OCCUR WITH THIS STORM. JR
Local storm report, Nov 20, 5:58 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
558 PM CST SAT NOV 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 5 WNW GOLIAD 28.70N 97.47W
11/20/2004 GOLIAD TX EMERGENCY MNGR
WATER OVER ROADWAYS ON US 239 AND FM 1726 FROM GOLIAD TO
CHARCO
&&
SBSLocal storm report, Nov 20, 6:35 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
635 PM CST SAT NOV 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0631 PM HEAVY RAIN VICTORIA 28.82N 96.98W
11/20/2004 3.00 INCH VICTORIA TX AMATEUR RADIO
RAINFALL RATES OF 3 INCHES PER HOUR ON THE SOUTH SIDE OF
THE CITY OF VICTORIA
&&
WCLocal storm report, Nov 20, 6:35 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
635 PM CST SAT NOV 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0631 PM HEAVY RAIN VICTORIA 28.82N 96.98W
11/20/2004 3.00 INCH VICTORIA TX AMATEUR RADIO
RAINFALL RATES OF 3 INCHES PER HOUR ON THE NORTH SIDE OF
THE CITY OF VICTORIA
&&
WCLocal storm report, Nov 20, 6:41 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
641 PM CST SAT NOV 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD SCHROEDER 28.80N 97.22W
11/20/2004 GOLIAD TX LAW ENFORCEMENT
WATER OVER ROADWAYS AT US 1961, 3 W OF FM 622 AND 5 W OF
FM 622
&&
SBSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Corpus Christi, TX (KCRP), 00:00Z
1.4 hours before the tornado, 118 km from the path. November 21, 2004.
- Mixed-layer CAPE
- 2240 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 2399 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 9.0
- 0-3 km lapse rate
- 5.1 K/km
Corpus Christi, TX (KCRP), 12:00Z
10.6 hours after it, 118 km from the path. November 21, 2004.
- Mixed-layer CAPE
- 2185 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 2089 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.8
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Victoria Regional (VCT), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Corpus Christi radar (KCRP), 120 km away, was scanning. The volume nearest the touchdown began at 01:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 20, 2004
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 20 | 7:10 PM CST | F0 | Lavaca, TX | 0.3 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.